FDA Recalls A Pair of Drugs Due to a Packaging Mix-Up

Paul Gleason, PhD

Sildenafil and trazodone were inadvertently bottled together, posing serious health risks to consumers.

The United States Food and Drug Administration (FDA) has announced a nationwide recall of 2 drugs: sildenafil and trazodone. Sildenafil is the active ingredient in popular erectile dysfunction treatments, while trazodone hydrochloride is indicated for the treatment of major depressive disorders.

According to the FDA, various lots of these drugs were wrongly packaged together at a third-party facility. The drugs were distributed to wholesalers, and then distributed nationwide. This is dangerous because both drugs carry significant health risks.

Sildenafil could be particularly dangerous for individuals with diabetes, high blood pressure, or heart disease. Prescription drugs for these conditions often contain nitrates. When sildenafil interacts with nitrates, it can lower blood pressure to dangerous levels.

Trazodone carries significant risks as well. It can cause constipation, blurred vision, dizziness, and somnolence and sedation. These side effects may put elderly individuals at risk for falls, or cause impairment while driving.

The FDA recommended that consumers contact their physicians if they experience any problems or symptoms consistent with inadvertently taking these drugs.

The full recall notice is available here.1

Reference:

1. AvKARE issues voluntary nationwide recall of sildenafil 100mg tablets and trazodone 100 mg tables due to product mix-up. News release. U.S. Food and Drug Administration; December 9, 2020. Accessed December 10, 2020. AvKARE Issues Voluntary Nationwide Recall of Sildenafil 100mg Tablets and Trazodone 100mg Tablets Due to Product Mix-Up | FDA